Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Goodland, KS

April 1, 2006Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 1, 2006, 6:16 PM CST for Decatur County, Rawlins County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2006, 6:16 PM CST (00:16 UTC)
Expired
Apr 1, 2006, 7:00 PM CST
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 4:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 4:20 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 1, 4:20 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MST SAT APR 1 2006

.DISCUSSION...MAIN FORECAST CONCERNS DEAL WITH POTENTIAL WIND ADVISORY SUN...WITH
MAIN EMPHASIS PLACED ON SVR POTENTIAL TNT.

12Z UPPER AIR ANALYSIS INDICATES PROGRESSIVE S/WV TROF PUSHING INTO
WRN CO AND NM. CYCLOGENESIS ONGOING IN ERN CO AND WRN KS IN RESPONSE
TO THIS S/WV TROF WITH A WARM FRONT PUSHING INTO SRN KS. FURTHER
SOUTH...BOUNDARY LAYER DEW POINTS IN THE MID 50S/LWR 60S WL CONTINUE
TO SURGE NORTHWARD WITH A WELL DEFINED DRYLINE FM SRN KS
EXTENDING TO THE WRN PRTNS OF THE TX AND OK PANHANDLE. EXPECT
STORMS TO DEVELOP SOUTH OF THE CWA AND MOVE TO THE NORTHEAST.
SHEAR PROFILES AND INCREASING INSTABILITY SUPPORT LARGE HAIL AND
ISOLATED TORNADOES...ESPECIALLY OVR THE ERN PRTN OF THE CWA.

SFC LOW WL PUSH INTO WRN IA SUN. FCST SOUNDINGS INDICATE DECENT
MIXING AND COMBINED CAA AND STEEP LAPSE RATES...GUSTY NW WINDS CAN
APPROACH ADVISORY CRITERIA. HOWEVER DECIDED TO HOLD OFF ON ISSUING
ANY WIND ADVISORY HEADLINES ATTM SINCE FORECASTED WIND GUSTS ARE
RIGHT ON THE BORDER OF ADVISORY CRITERIA.

ACTIVE UPPR AIR PATTERN IS EXPECTED NEXT WEEK AS RIDGE BUILDS OVR
THE ROCKIES MON WHILE A PAC LOW APPROACHES THE W COAST. MODELS ARE IN
REASONABLE AGREEMENT WITH THE PHASING AND TIMING WITH THE H5
HTS...ALTHOUGH THE GFS IS SLIGHTLY FASTER. WEAK S/WV TROF AND SFC
LOW TO PUSH INTO THE HIGH PLAINS TUE...ALTHOUGH BEST LLVL MOISTURE
AND UPPER LVL DYNAMICS APPEAR TO BE CONFINED SOUTH OF THE CWA. THUS
PULLED THE SLIGHT CHANCE OF TRW. PAC LOW AS MENTIONED ABOVE IS
PROGGED BY THE GFS TO INTENSIFY AS IT PROGRESSES TO THE EAST WHILE
THE ECMWF HANGS BACK TO THE NORTHWEST. FOLLOWED THE GFS FOR THIS
SCENARIO WITH DRY SLOTTING OVR WRN KS WED BUT WRAP AROUND MOISTURE
WL SUPPLY SLIGHT CHANCE OF TRW THUR.

REMAINDER OF EXTENDED LOOKS TO BE IN FINE SHAPE SO NO CHANGES WERE
WARRANTED ATTM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK
Hazardous weather outlook, Apr 1, 11:35 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MST SAT APR 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1135 AM CST SAT APR 1 2006 /1035 AM MST SAT APR 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL ARE EXPECTED AFTER
4 PM MST (5 PM CST) MAINLY EAST OF THE COLORADO AND KANSAS
BORDER.

A WARM FRONT WILL LIFT NORTH INTO WESTERN KANSAS AND PORTIONS OF
FAR SOUTHWEST NEBRASKA AFTER 4 PM MST (5 PM CST). ISOLATED
THUNDERSTORMS WILL INITIALLY DEVELOP ALONG THIS BOUNDARY THEN
INCREASE IN COVERAGE THROUGH MIDNIGHT.

WIND PROFILES ARE FAVORABLE FOR ROTATING THUNDERSTORMS WHICH
COULD LEAD TO VERY LARGE HAIL AND A FEW TORNADOES. DAMAGING WINDS
ARE ALSO POSSIBLE. STORM MOTIONS WILL GENERALLY BE TO THE
NORTHEAST AT 30 MPH SO ALTHOUGH FLOODING IS NOT EXPECTED LOCALLY
HEAVY RAINFALL IS.

THE BEST CHANCE FOR SEVERE WEATHER THROUGH TONIGHT WILL BE EAST OF
A LINE EXTENDING FROM LEOTI TO OAKLEY AND OBERLIN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
SHORTLY AFTER SUNRISE SUNDAY AND LAST THROUGH SUNSET.

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE AREA NEXT
TUESDAY AND THURSDAY. AT THIS TIME THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 4 PM MST (5 PM CST) EAST
OF COLORADO AND KANSAS BORDER.

DDT

In the hours before

Special weather statement, Apr 1, 5:34 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MST SAT APR 1 2006

KSZ029-020000-
GOVE-
534 PM CST SAT APR 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY...

AT 532 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PENDENNIS...AND MOVING NORTH
AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THEDE
Special weather statement, Apr 1, 5:43 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MST SAT APR 1 2006

KSZ003-004-015-016-020015-
DECATUR-GRAHAM-NORTON-SHERIDAN-
543 PM CST SAT APR 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR...GRAHAM...NORTON AND SHERIDAN COUNTIES...

AT 538 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STUDLEY...OR 13 MILES EAST OF HOXIE...AND
MOVING NORTH AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST.

THEDE
Special weather statement, Apr 1, 5:52 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MST SAT APR 1 2006

KSZ015-016-029-020030-
GOVE-GRAHAM-SHERIDAN-
552 PM CST SAT APR 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE...GRAHAM AND SHERIDAN COUNTIES...

AT 548 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
GOVE TO TREGO CENTER TO MCCRACKEN...AND MOVING NORTH AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST.

THEDE
Special weather statement, Apr 1, 6:13 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MST SAT APR 1 2006

KSZ002-003-020045-
DECATUR-RAWLINS-
613 PM CST SAT APR 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR AND RAWLINS COUNTIES...

AT 609 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF REXFORD...OR 17 MILES
SOUTHEAST OF ATWOOD...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:28 PM CSTSevere Thunderstorm WarningGLDGraham, Norton58 min
Apr 2, 4:32 AM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more15 hr
Apr 2, 2:27 PM CDTHigh Wind WarningGLDCheyenne, Decatur, Gove, Graham, Norton, Rawlins and 3 more5 hr
Apr 2, 11:15 AM CDTRed Flag WarningGLDKit Carson, Yuma8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.